ADVERTISEMENT
ADVERTISEMENT
densol

I can't sleep

I have been diagnosed with epilepsy since May, 2008. I first started having partial seizures with deja vu aura about 20 years ago. I had them up to 2-3x/week or as infrequent as 1-2x/month, under a lot of stress, sometimes daily. I never knew what it was until I had a really big siezure in May 2008 and ended up in the ER. The neurologist put me on keppra 500mg 2x/day and I have had no more seizures since then. At first the side effects were a problem, but after a couple of months, I have been fine on the keppra.

 

Only one small problem: I don't sleep. I never sleep. I am pretty much always tired, drink coffee sometimes, so I am not a zombie, but at night I just can't fall asleep. I have been dealing with this for the last year and 3 months. The neurologist prescribed me xanex to take "as needed" but I don't like it. It does knock me out, but I just don't want to take it. I am not a big fan of medications of any kind

 

I also don't want to mess around with anything that will interfer with the effectiveness of the keppra. I would like some advice on something herbal or over the counter that can help a person to sleep, that does not have side effects or interfer with seizures or seizure medication. Nothing that is addictive. Any suggestions?

Comments

Re: I can't sleep

HI I have had this problem and have found valerian root works it is in herbal stores and also is found in some teas and your grocery stores hop this helps klp

Re: I can't sleep

Hi !  I am also taking Keppra (XR) and was having  the same problem with sleep. I realized coffee & Keppra were a bad mix and slowly weaned myself to Decaf only. My seizures are so MUCH more controlled and I take magnesium when I need to before bed.. (experiment with the dosage.. (500 mgs knocked me out) I, like you dont like drugging myself. Leaving the TV on also keeps me awake forever.. I get totally involved.

One more thing.. I notice that when I exercise I sleep a lot better.. I'm making a conscious effort to walk everyday

Good luck & sweet dreams

Sash07

Attitude is everything. Be kinder than necessary, for everyone you meet is fighting some kind of battle. Live simply, Love generously, Care deeply, Speak kindly.......

Re: I can't sleep

I have juvenile myoclonic epilepsy. In the spring of 2005, I began
spending time with a friend who drinks diet coke like a fish. I started
drinking it - never having eaten anything with artificial sweeteners
because I had read of instances where seizures had been caused by them.
Neurologists had assured me that if this were true, people would be
seizing all over the place - so I decided to take  advantage of the calorie diet coke. Ten days later I had my first grand mal seizure. I
hadn't had any seizure activity in over 10 years. There is a definite
connection. Sudafed triggered the same reaction nearly a year later.
Fortunately, I've been seizure free since. Sending you seizure-free
energy..r4i

Re: I can't sleep

Hopefully you are doing better, you definitely need to find a way to sleep. Easier said than done but coffee does not help. How about trying some medication, and definitely de stress your life. I don't know what is causing you stress but if it is your career then maybe it is time for a change anyhow keep smiling.

Re: I can't sleep

Yes, I am doing better. I read a suggestion about messing around with my medication dosage so that I would take less at night and more during the day. I read it on this site and discussed it with my neurologist and he said the worse thing that would happen was I might have a seizure, but most likely at night, so I would be relatively safe (safer than driving or at work or in the tub)

I switched from 500 mg keppra in the am and 500 mg in the pm, to 750 mg in the am and only 250 mg in the pm. This began working the first night. I have been slowly improving in my sleep over the last two weeks and now I just go to bed and fall asleep and stay asleep until my alarm goes off. It is heaven!!!

I have not had any changes in my siezures or any unpleasant side effects do to the change.

I hope this helps somebody else.